Objective: To retrospectively examine rates of hematological adverse events (HAEs) in psychiatrically ill, hospitalized children treated with clozapine. Method: Clozapine treatment was administered in an open-label fashion using a flexible titration schedule, and data from weekly complete blood counts was obtained. The rate of neutropenia and agranulocytosis (HAEs) development was determined for 172 eligible patients (mean age at clozapine initiation, 15.03 ± 2.13 years) with a median observation period of 8 months. Results: Neutropenia (absolute neutrophil count 3) developed in 23 (13%) patients and agranulocytosis (absolute neutrophil count 3) in one (0.6%) patient. The cumulative probability of developing an initial HAE at 1 year of clozapine treatment was 16.1% (95% confidence interval 9.7%-22.5%). Eleven (48%) of 24 patients who developed an HAE were successfully rechallenged on clozapine. Eight (5%) of 172 patients from this sample eventually discontinued clozapine because of an HAE (one agranulocytosis, seven neutropenia). Conclusions: The occurrence of HAEs is a significant risk associated with the administration of clozapine. However, in this sample, few children actually discontinued therapy because of an HAE and the incidence of agranulocytosis does not appear higher than what has been reported in the adult literature.
|Original language||English (US)|
|Number of pages||8|
|Journal||Journal of the American Academy of Child and Adolescent Psychiatry|
|State||Published - Oct 2005|
ASJC Scopus subject areas
- Psychiatry and Mental health
- Developmental and Educational Psychology